Testopel is a testosterone replacement pellet that may increase your risk of blood clots in the legs. If these blood clots travel to the lungs, they can cause a severe, life-threatening pulmonary embolism or venous thromboembolism (VTE).
Testopel and Pulmonary Embolism
Testopel (testosterone pellet) is approved for long-term treatment of male hypogonadism (low testosterone). One of the most common complications is an increase in the number of oxygen-carrying red blood cells. This helps improve energy and muscle mass, but it may also increase the risk of developing blood clots.
Testosterone-induced blood clots usually grow in the lower legs or thigh. This condition is also known as deep vein thrombosis (DVT). The most serious complication of DVT is a pulmonary embolisms (blood clots in the lungs). About one-third of undiagnosed, untreated pulmonary embolisms are deadly.
Study Links Testosterone and Pulmonary Embolism
In a study of 596 men hospitalized in three years for DVT and pulmonary embolism, about 1.2% were taking testosterone. Researchers found that men on testosterone were more likely to have DVT-PE within 90 days of starting treatment. The risk appeared to be greatest for men who also had a genetic disorder for blood-clotting (factor V Leiden thrombophilia). The study was limited by its small sample size.
Pulmonary Embolism Complications
Possible complications of a pulmonary embolism according to the National Institute of Health (NIH):
- Coughing up blood
- Heart failure
- Pulmonary hypertension (chronic high blood pressure in lungs)
- Severe breathing problems
- Severe bleeding (usually a complication of treatment
- Damage to other organs in the body from low oxygen
- Permanent lung damage
- Sudden death